Alert archive / Utah / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 47, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 16, 2008, 4:57 PM MDT for Washington County, Utah. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2008, 4:57 PM MDT (22:57 UTC)
- Expired
- Aug 16, 2008, 5:45 PM MDT
- In force
- 48 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Washington County, UT
The radar
The Cedar City radar (KICX), 105 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1390 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 162257 SVRSLC UTC053-162345- /O.NEW.KSLC.SV.W.0047.080816T2257Z-080816T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 457 PM MDT SAT AUG 16 2008 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN WASHINGTON COUNTY IN UTAH * UNTIL 545 PM MDT * AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTHWESTERN WASHINGTON COUNTY...OR 22 MILES WEST OF ST GEORGE... AND MOVING SOUTHEAST AT 11 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHWESTERN WASHINGTON COUNTY AT 510 PM MDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3701 11363 3701 11403 3713 11404 3726 11402 TIME...MOT...LOC 2257Z 317DEG 9KT 3714 11396 $$ LC
2 follow-up statements
000
WWUS55 KSLC 162322
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
521 PM MDT SAT AUG 16 2008
UTC053-162345-
/O.CON.KSLC.SV.W.0047.000000T0000Z-080816T2345Z/
WASHINGTON UT-
521 PM MDT SAT AUG 16 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHWESTERN WASHINGTON COUNTY...
AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER SOUTHWESTERN WASHINGTON COUNTY...OR ABOUT 16 MILES WEST
OF ST GEORGE...MOVING SOUTHEAST AT 25 MPH.
LAT...LON 3701 11403 3711 11400 3719 11391 3710 11378
3710 11376 3703 11365 3701 11367
TIME...MOT...LOC 2321Z 323DEG 22KT 3701 11385
$$
LC000
WWUS55 KSLC 162339
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
538 PM MDT SAT AUG 16 2008
UTC053-162348-
/O.EXP.KSLC.SV.W.0047.000000T0000Z-080816T2345Z/
WASHINGTON UT-
538 PM MDT SAT AUG 16 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON COUNTY
EXPIRES AT 545 PM MDT...
THE STORM HAS EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN ALLOWED TO EXPIRE.
LAT...LON 3701 11403 3711 11400 3719 11391 3710 11378
3710 11376 3703 11365 3701 11367
TIME...MOT...LOC 2338Z 323DEG 22KT 3693 11377
$$
LCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 4:40 PM MDT, 17 minutes earlier.
Area forecast discussion, Aug 16, 4:40 PM MDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 440 PM MDT SAT AUG 16 2008 .SYNOPSIS...A COOL NORTHERLY FLOW WILL PERSIST OVER THE AREA TONIGHT THEN WEAKEN SUNDAY AS HIGH PRESSURE BUILDS. THE HIGH WILL SHIFT EAST MONDAY WITH AN INCREASING SOUTHWESTERLY FLOW INTO MID WEEK. && .DISCUSSION...LOW LEVEL MOISTURE CONVERGENCE INTO THE SURFACE TROF ACROSS SRN UT HAS NOT ENDED THIS AFTERNOON AND CONVECTION HAS REDEVELOPED THIS AFTERNOON. SOME OF THIS APPEARS TO BE PRODUCING HEAVY RAIN AND CELLS HAVE BEEN TRAINING DOWN DRAINAGES RESULTING IN A HEIGHTENED POTENTIAL OF FLASH FLOODING. THERE IS ALSO SUFFICIENT VERTICAL SHEAR TO SET OFF ISOLATED STRONG STORMS. MODELS INDICATE THE UPPER SUPPORT AND THE SURFACE CONVERGENCE WILL WEAKEN OVERNIGHT AND CELLS SHOULD END AFTER MIDNIGHT. THERE WILL CONTINUE TO BE WEAK SUPPORT FOR EAST WINDS ACROSS NORTHERN UT TONIGHT INTO SUN SO EXPECT ENHANCED DRAINAGE WINDS OUT OF THE CANYONS AGAIN TONIGHT BUT NOT AS STRONG AS LAST NIGHT. THE UPSTREAM RIDGE MOVES OVER THE AREA SUN AND THE AIRMASS WARMS AND DRIES OVER THE SOUTHEAST. LIMITED MOISTURE IS FORECAST TO LINGER OVER THE SOUTHWEST WITH THE REMAINS OF THE SURFACE TROF KEEPING A THREAT OF ISOLATED CONVECTION GOING IN THAT AREA. THE MOISTURE STARTS TO INCREASE NORTHWARD MON AS THE RIDGE SHIFTS EAST BUT PROBABLY ONLY ENOUGH FOR HIGH BASED CONVECTION ANYWHERE OUTSIDE OF FAR SWRN UT. SOUTHWEST WINDS INCREASE TOWARDS MID WEEK AS A FAIRLY DEEP TROF IN THE GULF OF ALASKA STARTS TO MOVE INTO THE PACNW STATES. THIS ALSO IS FORECAST TO DRY THE AREA OUT. THE TROF RIDES THRU THE NRN ROCKIES WED/THU AND PUSHES A COLD FRONT INTO NRN UT LATE THU. MODELS HAVE COME MORE INTO AGREEMENT ON TIMING AND AMPLITUDE OF THIS TROF FOR OUR FORECAST AREA AND HAVE TRENDED GRIDS THAT WAY. && .AVIATION...WINDS AT THE SLC TERMINAL WILL PREVAIL FROM THE WEST TO NORTHWEST THROUGH THE REST OF THE DAY TODAY...THEN EXPECT TYPICAL SOUTHEAST DRAINAGE WINDS TONIGHT AFTER 03-04Z. OTHERWISE...VFR CONDITIONS WILL PREVAIL. && .FIRE WEATHER...A STORM SYSTEM OVER WESTERN COLORADO WILL SLOWLY MOVE EAST AND AWAY FROM THE REGION TONIGHT THROUGH SUNDAY. HIGH PRESSURE BUILDING ACROSS THE REGION IN THE WAKE OF THIS SYSTEM WILL ALLOW FOR A WARMING TREND SUNDAY THROUGH MONDAY. INCREASING SOUTHWESTERLY FLOW ALOFT IS EXPECTED TO DEVELOP ACROSS THE AREA DURING THE MID-WEEK PERIOD. THIS MAY RESULT IN BREEZY TO WINDY CONDITIONS ACROSS THE WESTERN VALLEYS OF UTAH AS EARLY AS TUESDAY...AND CONTINUING INTO WEDNESDAY. THIS COMBINED WITH LOW RELATIVE HUMIDITY MAY ALLOW FOR CRITICAL FIRE WEATHER CONDITIONS BOTH DAYS ACROSS WESTERN UTAH. ADDITIONALLY...HIGH BASED MOISTURE IS EXPECTED TO INCREASE ACROSS THE DISTRICT MONDAY AND TUESDAY...WHICH MAY ALLOW FOR AFTERNOON AND EVENING DRY THUNDERSTORMS. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...WIND ADVISORY UNTIL 6 AM SATURDAY FOR UTZ001-UTZ002. WY...NONE. && WILENSKY/CHENG/SEAMAN FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:46 PM MDT | Wind Advisory | SLC | 9 hr | |
| Aug 16, 3:23 PM MDT | Areal Flood Advisory | SLC | Kane | 3 hr |
| Aug 16, 3:49 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 16, 4:17 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 28 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.